Georgia, 2005

High Wind in Georgia, November 21 to 22, 2005

November 21 to 22, 2005 · NWS CHS · 7 events in 7 counties and zones

High winds between departing low pressure and high pressure building into the area caused wind damage across Southeast Georgia. Numerous trees and power lines were knocked down in and around Ellabell, Pembroke, Darien, Isle of Hope, Statesboro, Wilmington Island, Hinesville, Savannah, Tybee Island, and Ludowici.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

High winds between departing low pressure and high pressure building into the area caused wind damage across Southeast Georgia. Numerous trees and power lines were knocked down in and around Ellabell, Pembroke, Darien, Isle of Hope, Statesboro, Wilmington Island, Hinesville, Savannah, Tybee Island, and Ludowici. Some of the trees and power lines fell across roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Nov 21, 7:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 21, 7:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
725 PM EST MON NOV 21 2005

.SHORT TERM /OVERNIGHT/...
RECENTLY UPDATED OUR ZONES TO INCREASE WINDS OVERNIGHT. STRONG/COLD
MID LEVEL LOW PRES SYSTEM WILL PASS THRU LATE AND SFC WINDS SHOULD
REALLY BEGIN TO RESPOND IN EARNEST DURING THE NEXT 3 TO 6 HOURS IN
SE GEORGIA AND A BIT LATER ACROSS ERN SOUTH CAROLINA. WINDS COULD
BRIEFLY TOUCH ADVISORY CRITERIA IN SOME AREAS AND WE WILL CONTINUE
TO MONITOR OBSERVATIONS AS THE PENDULUM-LIKE SFC PRES GRAD SWINGS
FROM A CURRENT AHN-CSG LINE INTO OUR COASTAL ZONES LATER TONIGHT.
2 MB/3 HOUR RISES ALREADY NOTED IN W GEORGIA AT THIS HOUR AND 2000
FT WINDS OFF THE 00Z CHS RAOB WERE ALREADY 43 KT. IT SEEMS LIKE OUR
RAIN CHANCES WILL CONTINUE TO DWINDLE OVERNIGHT.

&&

.MARINE...
WE ARE GOING TO INCREASE MARINE WINDS INTO A MORE SOLID GALE FOR
LATER TONIGHT GIVEN THIS IMPRESSIVE SYNOPTIC SETUP AND PROSPECTS
FOR ENHANCED ACCELERATION AND JETTING.

&&

.AVIATION...
WIND GUSTS TO 30 KT COULD IMPACT BOTH TERMS TONIGHT. IFR CONDITIONS
HAVE GENERALLY CLEARED THE AREA AND MVFR CIGS ARE POSSIBLE AS COLD
POCKET ALOFT MOVES THROUGH. NVA AND DOWNSLOPE SHOULD SCOUR OUT CLOUDS
ON TUE BUT W WINDS WILL REMAIN GUSTY AT TIMES...ESPECIALLY THRU 18Z.

&&

.LAKE WINDS...
RECENTLY UPDATED THE LAKE MOULTRIE FORECAST TO INCREASE WIND SPEEDS
TO 25 TO 30 KT OVERNIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FREEZE WATCH TUESDAY NIGHT FOR GAZ114>116-118-137-138.
SC...LAKE WIND ADVISORY THROUGH TUESDAY NIGHT FOR SCZ045.
MARINE...GALE WARNING TONIGHT AMZ330-350-352-354-374.

&&

24
Hazardous weather outlook, Nov 21, 9:50 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
950 PM EST MON NOV 21 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
950 PM EST MON NOV 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.LAKE WINDS...WINDS WILL INCREASE TO 20 TO 30 KNOTS ON LAKE MOULTRIE
OVERNIGHT. A LAKE WIND ADVISORY IS IN EFFECT. REFER TO THE LATEST
NON-PRECIPITATION STATEMENT FOR ADDITIONAL INFORMATION.

.MARINE...WEST TO SOUTHWEST WINDS WILL INCREASE TO 30 TO 35 KNOTS
ACROSS ALL OF THE COASTAL WATERS OFF SOUTH COASTAL SOUTH CAROLINA
AND NORTH COASTAL GEORGIA TONIGHT...INCLUDING CHARLESTON HARBOR. A
GALE WARNING IS IN EFFECT. REFER THE LATEST MARINE WEATHER STATEMENT
AND COASTAL WATERS FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.LAKE WINDS...WEST WINDS OF 20 TO 25 KNOTS WILL OCCUR ON LAKE
MOULTRIE TUESDAY AND A LAKE WIND ADVISORY IS IN EFFECT. REFER TO THE
LATEST NON-PRECIPITATION STATEMENT FOR ADDITIONAL INFORMATION.

.FROST/FREEZE...CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES
TO DROP TO NEAR FREEZING WEDNESDAY MORNING ACROSS MUCH OF SOUTHEAST
GEORGIA. A FREEZE WATCH HAS THEREFORE BEEN ISSUED FOR THOSE AREAS
WEST OF INTERSTATE 95 THAT HAVE YET TO EXPERIENCE A FREEZE. REFER TO
THE LATEST NON-PRECIPITATION STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

In the hours before

Special weather statement, Nov 21, 9:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
930 PM EST MON NOV 21 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-221000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
930 PM EST MON NOV 21 2005

...STRONG GUSTY WINDS EXPECTED TO INCREASE OVERNIGHT...

A POTENT UPPER LEVEL STORM SYSTEM WILL PASS THROUGH THE REGION
OVERNIGHT. A TIGHT PRESSURE GRADIENT IS DEVELOPING ACROSS GEORGIA
AND SOUTH CAROLINA AS SURFACE LOW PRESSURE DEEPENS OFF THE NORTH
CAROLINA COAST. GUSTY SOUTHWEST TO WEST WINDS WERE DEVELOPING AT
MID EVENING WITH GUSTS OVER 30 MPH ALREADY REPORTED AT SEVERAL
REPORTING LOCATIONS AT 9 PM.

WINDY CONDITIONS WILL PERSIST OVERNIGHT WITH SPEEDS FROM 20 TO 30
MPH WITH GUSTS AROUND 40 MPH AT TIMES IN EXPOSED AREAS AND ELEVATED
SURFACES...SUCH AS BRIDGES.

SECURE LOOSE OBJECTS SUCH AS TRASH CANS AND LAWN CHAIRS. HIGH PROFILE
VEHICLES SHOULD BE ALERT FOR STRONG CROSS WINDS AND GUSTS ON BRIDGES.

THE STRONGEST WINDS SHOULD BEGIN TO SLOWLY SUBSIDE TUESDAY MORNING
IN SOUTH CAROLINA AND LATE TONIGHT IN PARTS OF INLAND SOUTHEAST
GEORGIA.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Bulloch

When
November 21, 10:00 PM EST to November 22, 4:00 AM EST
Where
Bulloch forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.397, -81.743 (the zone’s center; the record gives no point)

High Wind, Coastal Chatham

When
November 21, 10:00 PM EST to November 22, 4:00 AM EST
Where
Coastal Chatham forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT

High Wind, Inland Bryan

When
November 21, 10:00 PM EST to November 22, 4:00 AM EST
Where
Inland Bryan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT

High Wind, Inland Chatham

When
November 21, 10:00 PM EST to November 22, 4:00 AM EST
Where
Inland Chatham forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT

High Wind, Inland Liberty

When
November 21, 10:00 PM EST to November 22, 4:00 AM EST
Where
Inland Liberty forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT

High Wind, Inland McIntosh

When
November 21, 10:00 PM EST to November 22, 4:00 AM EST
Where
Inland McIntosh forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT

High Wind, Long

When
November 21, 10:00 PM EST to November 22, 4:00 AM EST
Where
Long forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484081, 5484082, 5484083, 5484084, 5484085, 5484086, 5484087.